First of all, it is necessary to stop (if possible) the ingestion of substances-liberators, which cause the appearance of a pathological pseudo-allergic reaction in the patient (stop taking aspirin and other nonsteroidal anti-inflammatory drugs for aspirin asthma, food dye tartazine – for food intolerance, etc. ).
If the development of pseudo-allergy is associated with an increased release of histamine by the cells, they limit the intake of products that stimulate this process and contain histamine in increased amounts, and also recommend that oral administration of kromolin sodium be taken in sufficiently large doses.
In the presence of gastrointestinal diseases (gastroduodenitis with increased secretory function, duodenal ulcer), dietary nutrition using oatmeal, rice decoction, as well as taking medications that reduce secretion and have an enveloping effect on the mucous membrane of the stomach and intestines is recommended.
In the presence of dysbiosis carry out its correction and reduce the amount of carbohydrates in the diet.
With pseudo-allergies with clinical manifestations in the form of urticaria (in case of violation of histamine inactivation), administration of a histamine solution in a gradually increasing dose is prescribed. In case of pseudo-allergic hereditary angioedema, a C1 inhibitor or fresh (fresh frozen) plasma, as well as testosterone preparations are administered.
Pseudo-allergy (false allergy) – the development of a pathological process that is identical to an allergic reaction according to clinical manifestations, but with no immunological stage (the substance that caused the reaction is not an antigen, there is no production of immunoglobulins). Pseudo-allergic reaction begins immediately with the release of inflammatory mediators by cells. Most often, pseudo-allergy occurs on foods, food additives and drugs entering the body. According to statistics, it is the pseudo-allergic reactions that are most common, occurring in the course of life in almost 70% of the population (true allergy is observed much less frequently in 1-10% of adults and children).
Causes of pseudo-allergies
There are three main factors contributing to the development of pseudo-allergic reactions. This is a violation of histamine metabolism, inadequate activation of complement and impaired metabolism of fatty acids. Most often, pseudo-allergy occurs in violation of histamine metabolism due to increased histaminoliberation, decreased histaminopexy, dysbacteriosis, and excessive use of histamine-containing products.
Intensive release of histamine occurs as a result of exposure of mast cells and basophils to liberators: eggs and seafood, chocolate, strawberries, nuts, canned foods, etc. In addition, histamine can be released from cells when exposed to various physical factors: high and low temperature, vibration, ultraviolet radiation; chemical action of acids and alkalis, medicines.
Pseudoallergy often develops with chronic gastrointestinal diseases, which are associated with impaired acidity of gastric juice and damage to the mucous membrane of the stomach and intestines, which leads to easier penetration of liberators to mast cells present in the digestive tract and an intensive release of histamine and other inflammatory mediators.
Pseudoallergy can occur in violation of the process of inactivation of histamine (reduced histaminopexy) due to intestinal and liver diseases, dysbacteriosis, various intoxications, long-term use of certain medications.
Pseudo-allergic reactions often develop when eating foods that contain an increased amount of histamine, tyramine. These products include various types of cheese, red wine, semi-finished products that have been fermented and canned: canned meat and fish, sausages and ham, sausages, pickled tomatoes and cucumbers, herring, as well as chocolate, spinach, cocoa beans, brewer’s yeast, etc.
Another causative factor causing the development of pseudo-allergies is various food additives that are dyes (tartazin and sodium nitrite), preservatives (benzoic acid, monosodium glutamate, salicylates), flavors, thickeners, etc. Pseudo-allergy can also occur when products enter the body contaminated with pesticides, nitrates and nitrites, heavy metals, toxins of microorganisms.
Much less frequently, pseudo-allergy develops due to inadequate activation of complement in certain immunodeficient states, in particular, in hereditary angioedema. Sometimes the appearance of pseudo-allergies can be due to the use of some nonsteroidal anti-inflammatory drugs that disrupt the exchange of arachidonic acid.
Symptoms of pseudo-allergies
The clinical signs of false allergy are similar to those found in allergic diseases. In this case, the pathological process leads to a local or systemic increase in the permeability of peripheral vessels, edema, inflammation, muscle spasm of internal organs, damage to blood cells.
The clinical manifestations of pseudo-allergy depend on the predominant lesion of a certain organ and system of the body. Most often it is a rash on the skin by the type of urticaria, local swelling of the skin in the face and neck (angioedema). Often there is a dysfunction of the gastrointestinal tract with the appearance of abdominal pain, nausea and vomiting, flatulence, diarrhea, signs of bronchopulmonary lesions (shortness of breath, choking, cough) and cardiovascular system (heart rhythm disturbances, edema of the legs, fainting for lowering blood pressure).
Appearing symptoms of pseudo-allergy have their own characteristics depending on the causative factor that caused the development of the pathological process. Thus, a sharp release of histamine by cells leads to a pronounced increase in its concentration in the blood and the appearance of vegetative-vascular manifestations in the form of skin hyperemia, feelings of heat throughout the body, migraine-like headaches, dizziness, difficulty breathing. At the same time, there are often signs of trouble on the part of the gastrointestinal tract (nausea, decreased appetite, rumbling in the stomach, diarrhea). Disorders of arachidonic acid metabolism in pseudo-allergies are manifested by symptoms observed in bronchial asthma (feeling short of air, coughing, asthma attacks).
When pseudo-allergies can be observed anaphylactoid reactions similar to anaphylactic shock, but differing from it by the absence of pronounced disorders of the circulatory system, the defeat mainly of one organ or system, a favorable outcome of the disease.
The diagnosis of pseudo-allergy is based on a thorough analysis of anamnestic information, the identification of symptoms that occur mainly in pseudo-allergic reactions and laboratory studies to eliminate the true allergy.
Distinctive clinical signs of pseudo-allergy: development in children older than a year and in adults, the emergence of a reaction to a liberator at the first contact and the absence of constant exacerbations during repeated contacts with him, the presence of a clear dependence of the manifestations of pseudo-allergy on the amount of incoming product, the lack of cross-sensitivity, locality, limited pathological process and its clinical manifestations by one organ (system).
When conducting laboratory tests for pseudo-allergy, there is usually no eosinophilia in the blood test, the level of total immunoglobulin E is within the normal range, and the results of determination of specific immunoglobulins in the blood and skin allergy tests are negative.
In specialized clinics, methods such as testing histamine in the duodenum (if there is food intolerance), determination of lymphocyte fluorescence (for urticaria), indomethacin test (for patients with allergic reactions) can be used to identify pseudoallergy and conduct a differential diagnosis with true allergic reactions. aspirin bronchial asthma), elimination provocation tests, etc.
Prevention of pseudo-allergy is based on the exclusion of factors that cause its development: refusal to take potential liberating food products, certain drugs and radiopaque substances, adherence to an elimination diet, timely treatment of associated gastrointestinal diseases.